Thunderstorm Wind, Miami
- When
- June 15, 7:32 PM EST to 7:34 PM EST
- Where
- Miami County, 1.06 mi W of Piqua
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.150, -84.250
Several trees were downed.
Isolated thunderstorms developed across portions of central Ohio ahead of a cold front moving through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated thunderstorms developed across portions of central Ohio ahead of a cold front moving through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 7:15 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 815 PM EDT Thu Jun 15 2023 .SYNOPSIS... Cold front from the north provides scattered showers and storms through Thursday night. Forecast trends drier on Friday with surface high pressure building in. Dry conditions expected to persist through the weekend, with the next system bringing chances for rain Sunday night into Monday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... High pressure continues to slide south today, with surface winds shifting to the west-southwest. Outdoors will feel a bit more muggy as dewpoints will remain near 60 degrees today, and surface temps also warm up pretty well as highs approach the low to mid 80s. Hazy skies continue to be observed given the advection of smoke out of central Canada. Main feature to monitor today/tonight will be the propagation of a shortwave trough and associated surface cold front that moves in from the Great Lakes region. CAMs have continued to slow the timing of the front, thus providing a slower onset of showers/storms across our CWA. There still remains a window in which the environment will be conducive for a couple strong to severe thunderstorms to develop, mainly during the evening hours. Steep low-level lapse rate (~7 to 8 C/km) develop today as warm air near the surface is overlaid by much cooler air aloft given the northwesterly flow regime. This cooler air will also provide some lower freezing levels for this time of year, generally around 10,000 ft AGL. Models vary a bit on instability levels, but some hi-res models still resolve some moderate CAPE, so thermodynamically, the environment is conducive to producing some stronger storms. However, these parameters become less favorable near and after sunset, which should help with diminishing severe potential overnight. While some storms may continue to produce small hail and gusty winds, severe criteria seems unlikely a couple hours after sunset. Kinematic environment also not overly impressive given that 0-3 km shear is struggling to reach 20 kts. Best locations to observe a stronger thunderstorm would be in portions of central and west-central OH, and perhaps the upper Scioto Valley. While thunderstorm activity should wane overnight, scattered showers will continue to move through ahead of the cold front. Counties south of the OH River will struggle to observe measurable precip, and coverage in showers expected to lessen as this activity moves southward through our CWA overnight. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As the shortwave axis continues to pivot eastward Friday, a few lingering showers may continue to develop around central OH down through north-central KY. Any rain that does form expected to remain fairly light in nature, but kept a low chance PoP for this activity. Clouds will gradually dissolve Friday afternoon and exit eastward with the shortwave. Surface high pressure centered around the Upper Peninsula of Michigan will build across the Upper Midwest region. A north-northwesterly flow regime develops through the troposphere, offering a seasonably cool air mass with highs back in the 70s for most locations. An efficient radiational cooling night will help lows dip into the lower to middle 50s, with a few locations even dropping into the 40s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Mid-level ridging will be moving across the area at the beginning of the period. Short wave will then move out of the mid-Mississippi Valley on Sunday, but be very slow moving as the system forms a closed low in the lower Ohio Valley. This is part of a transition to a blocky pattern. This low will then meander about the area between the Mississippi and the Appalachians through the remainder of the period. As far as sensible weather, there has been a trend towards better moisture and forcing to pass just south and west of the forecast area, so precipitation probabilities are a bit lower. But there will still be a chance of showers and storms, diurnally enhanced, from Monday onwards, with the highest chances on Monday and Tuesday. Temperatures will be near to slightly above normal through the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A cluster of showers and storms has developed in west central Ohio and will continue to move to the ESE. Although the strength of these storms will diminish overnight, there will still be the potential for some thunderstorms. While have shra and vcts at more TAF sites, limited TSRA mention to KCMH and KLCK. Winds will shift overnight and some residual light showers will remain during the second half of the night. Cigs will lower and some MVFR to IFR cigs will be possible. Expect cigs to return to VFR by the end of the TAF period. A few showers will be possible on Friday primarily around KCMH and KLCK. Isolated wind gusts will be possible, however confidence was not high enough to include in one specific time. In addition there are a couple locations, KILN and KLUK, that are having haze and reduced vsbys with the Canadian smoke. Have this in the TAFs for a few hours this evening. OUTLOOK... Thunderstorms will be possible Monday and Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Clark NEAR TERM...Clark SHORT TERM...Clark LONG TERM... AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 446 AM EDT Thu Jun 15 2023 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-070>072-077>082-088- 160900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Butler-Warren-Clinton- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 446 AM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ026-034-035-042>046-051>056-061>065-073-074-160900- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami- Champaign-Clark-Madison-Franklin OH-Licking-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Ross-Hocking- 446 AM EDT Thu Jun 15 2023 This Hazardous Weather Outlook is for Central Ohio, South Central Ohio and West Central Ohio. .DAY ONE...Today and tonight. Isolated strong to severe storms will be possible today. The best chance for severe weather will be between 4PM and 11PM. Damaging wind and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Wilmington OH
641 PM EDT Thu Jun 15 2023
OHZ034-035-043-152330-
Auglaize OH-Shelby OH-Mercer OH-
641 PM EDT Thu Jun 15 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN SHELBY,
AUGLAIZE AND SOUTHEASTERN MERCER COUNTIES THROUGH 730 PM EDT...
At 640 PM EDT, a strong thunderstorm was located near Coldwater,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail, and frequent
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Lightning can cause serious injury or death.
Locations impacted include...
Celina, Wapakoneta, St. Marys, New Bremen, Minster, Anna, Jackson
Center, Botkins, New Knoxville, Moulton, Port Jefferson, Chickasaw,
Buckland, Uniopolis, Kettlersville, Montezuma, Fryburg, Montra, Egypt
and Maria Stein.
This includes I-75 in Ohio between mile markers 97 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4061 8400 4032 8400 4039 8455 4064 8455
TIME...MOT...LOC 2240Z 281DEG 22KT 4054 8465
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KCSpecial Weather Statement
National Weather Service Wilmington OH
831 PM EDT Thu Jun 15 2023
OHZ051>053-160115-
Champaign OH-Clark OH-Miami OH-
831 PM EDT Thu Jun 15 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHAMPAIGN, NORTHWESTERN CLARK AND NORTHERN MIAMI COUNTIES THROUGH 915
PM EDT...
At 831 PM EDT, a strong thunderstorm was located over Piqua, moving
east at 35 mph.
HAZARD...Wind gusts up to 45 mph, pea size hail, and frequent
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Lightning can cause serious injury or death.
Locations impacted include...
Springfield, Troy, Piqua, Urbana, Covington, St. Paris,
Christiansburg, North Hampton, Fletcher, Tremont City, Casstown,
Thackery, Westville, Haven View, Millerstown, Farrington, Terre
Haute, State Route 41 at State Route 235, Lawrenceville and Dialton.
This includes I-75 in Ohio between mile markers 75 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4015 8375 3995 8382 4008 8437 4020 8431
TIME...MOT...LOC 0031Z 290DEG 29KT 4013 8425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
KCThe Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were downed.
A tree was downed.
Several trees and large limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094532, 1094533, 1094534, 1094535.